Texas, 2011

Wildfire in Texas, September 4 to 7, 2011

September 4 to 7, 2011 · NWS EWX · 2 events in 2 counties and zones

The Pedernales Bend Wildfire started in Travis County on September 4 behind Tropical Storm Lee and a cold front that brought strong northerly winds. The peak wind at Austin Bergstrom International Airport was 36 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Pedernales Bend Wildfire started in Travis County on September 4 behind Tropical Storm Lee and a cold front that brought strong northerly winds. The peak wind at Austin Bergstrom International Airport was 36 mph. The fire burned into Hays County and eventually consumed 6500 acres and destroyed 67 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Sep 4, 11:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1228 PM CDT SUN SEP 4 2011

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. A MODERATE TO
STRONG NORTHERLY LOW LEVEL FLOW WILL PERSIST OVERNIGHT AND
DECREASE SLIGHTLY TOMORROW. SURFACE WIND GUSTS TO NEAR 40 MPH ARE
POSSIBLE AT I-35 TERMINALS THROUGH THE AFTERNOON HOURS TODAY.

&&

.PREV DISCUSSION... /ISSUED 1117 AM CDT SUN SEP 4 2011/

UPDATE...
POPULATING NEW DATA INTO WINDS AND MOISTURE REFLECTED ONLY SUBTLE
CHANGES IN THE FORECAST. CLOUD COVER TRENDS OVER NW TX AND THE
12Z MODEL TRENDS ON TEMPS IN OUR AREA SUGGESTED A DEGREE OR TWO
COOLER ON TODAYS MAX TEMPS. RFW STATUS ALSO CHANGED FROM WATCH TO
WARNING FOR MONDAY FOR THIS UPDATE.

PREV DISCUSSION... /ISSUED 643 AM CDT SUN SEP 4 2011/

AVIATION...
12Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL ACROSS THE I35 TERMINALS AND KDRT FOR
THIS FORECAST CYCLE. BREEZY TO WINDY CONDITIONS WILL DOMINATE
SOUTH CENTRAL TEXAS TODAY AS A COLD FRONT MOVES ACROSS THE AREA
THIS AFTERNOON/EARLY EVENING. INCREASING CLOUDS ARE EXPECTED FOR
MID AFTERNOON INTO THE EVENING HOURS. HOWEVER...AFTER THE PASSAGE
OF THE FRONT...SKIES TO BECOME CLEAR.

PREV DISCUSSION... /ISSUED 548 AM CDT SUN SEP 4 2011/

UPDATE...
ADDED WIND ADVISORY FOR THIS AFTERNOON (1 TO 6 PM) FOR THAT
PORTION OF SOUTH CENTRAL TEXAS GENERALLY ALONG AND EAST OF U.S.
HIGHWAY 183. WIND FORECAST OF 25 TO 30 MPH AND GUSTY REACHES
WIND ADVISORY CRITERIA.

PREV DISCUSSION... /ISSUED 340 AM CDT SUN SEP 4 2011/

DISCUSSION...
EARLY THIS MORNING...A COLD FRONT EXTENDED FROM CENTRAL OKLAHOMA
SOUTHWEST INTO THE TEXAS SOUTH PLAINS. THIS FRONT...THE FIRST OF
THE SEASON SHOULD SLIP INTO THE HILL COUNTRY BY MIDDAY AND PUSH
THROUGH THE SOUTHERN PORTIONS BY 00Z (7 PM). ANY NOTICEABLE COOLING
WILL LIKELY BE FELT ONLY IN THE NORTHERN PORTIONS OF THE HILL
COUNTRY AS THE DRY AIR WILL MIX OUT AHEAD OF THE FRONT WITH HELP
FROM TROPICAL STORM LEE TO THE EAST. HOWEVER...THERE WILL BE
INCREASING CLOUDINESS IN ASSOCIATION WITH THE FRONT ACROSS WESTERN
AND NORTHERN PORTIONS OF THE AREA BY MIDDAY WITH THE REMAINDER OF
THE AREA SEEING AN INCREASE IN CLOUDS ALONG AND BEHIND THE FRONT
THIS AFTERNOON. FORECAST HIGHS WILL RANGE FROM THE MID TO UPPER 90S
ACROSS THE HILL COUNTRY TO 103-105 OVER SOUTHERN PORTIONS. THIS
FRONT SHOULD COME THROUGH DRY WITH DRY MIXING AHEAD OF THE FRONT.
TEMPERATURES WILL COOL DOWN BEHIND THE FRONT AND BY MORNING...
READINGS SHOULD LOWER INTO THE LOW TO MID 60S OVER THE HILL
COUNTRY...AND UPPER 60S TO NEAR 70 ALONG THE I-35 CORRIDOR. SKIES
WILL CLEAR BEHIND THE FRONT ON LABOR DAY AS DRIER AIR SWEEPS
SOUTHWARD AT ALL LEVELS. IT WILL BE MUCH COOLER AS HIGHS MONDAY
AFTERNOON WILL BE A FEW DEGREES BELOW NORMAL ACROSS THE I-35
CORRIDOR. AS THE VERY DRY AIRMASS SETTLES IN TOMORROW NIGHT...WINDS
WILL LOWER AND UNDER CLEAR SKIES...A GOOD RADIATIONAL COOLING
NIGHT IS EXPECTED. LOWS TUESDAY MORNING WILL SLIP INTO THE UPPER
40S TO NEAR 50 OVER PORTIONS OF THE HILL COUNTRY WITH LOW 50S TO
UPPER 40S RURAL AREAS OF I-35 CORRIDOR...UPPER 50S URBAN. A RAPID
WARM UP IN SUNNY SKIES WILL BRING HIGHS INTO THE 80S OVER THE HILL
COUNTRY AND NORTHERN TIER OF THE CWA WITH LOW 90S I-35 CORRIDOR BY
LATE AFTERNOON TUESDAY. ANOTHER WEAK DRY FRONT WILL PUSH THROUGH THE
REGION LATE WEDNESDAY WITH SOME INCREASE IN CLOUDINESS WEDNESDAY
NIGHT INTO THURSDAY MORNING.  RIDGING TO THE WEST OVER MEXICO
COMBINED WITH THE REMNANT LOW OF LEE...WHICH WILL BECOME ELONGATED
AND RETROGRESS INTO NORTHEAST TEXAS LATE FRIDAY AND SATURDAY WILL
KEEP A DRY NORTHWEST FLOW ACROSS WEST AND SOUTH TEXAS THROUGH THE
UPCOMING WEEKEND. THIS WILL PROMOTE MOSTLY SUNNY AND WARM TO HOT
DAYS AND MOSTLY CLEAR AND COOL NIGHTS FRIDAY THROUGH SUNDAY.

FIRE WEATHER...
MODELS SHOWING WIND SPEEDS WILL INCREASE TODAY AROUND LEE'S
CYCLONIC CIRCULATION AND THIS WILL BE MAINTAINED WELL INTO THE
EVENING HOURS. COLD FRONT AND DRY AIR MIXING AROUND LEE'S
EXTRATROPICAL CIRCULATION WILL KEEP WINDS AT OR ABOVE CRITICAL
VALUES FOR MUCH OF THE DAY TOMORROW INTO THE EARLY EVENING HOURS.
THUS...CURRENT RED FLAG AND FIRE WEATHER WATCH LOOKS GOOD. A
LITTLE LESS WIND EXPECTED TUESDAY AS THE DRY SURFACE RIDGE BUILDS
IN...BUT LOW HUMIDITIES WILL LIKELY PRODUCE NEAR CRITICAL CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              99  69  91  57  92 /  -   -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT 100  69  90  47  91 /  -   -    0   0   0
NEW BRAUNFELS MUNI AIRPORT    100  70  91  53  91 /   0  -    0   0   0
BURNET MUNI AIRPORT            96  65  87  54  88 /  -   -    0   0   0
DEL RIO INTL AIRPORT          102  70  92  61  91 /  -   -    0   0   0
GEORGETOWN MUNI AIRPORT        98  66  86  56  88 /  -   -    0   0   0
HONDO MUNI AIRPORT            102  68  93  53  93 /   0  -    0   0   0
SAN MARCOS MUNI AIRPORT       100  70  90  52  91 /  -   -    0   0   0
LA GRANGE - FAYETTE REGIONAL  100  70  90  55  89 /  -   -    0   0   0
SAN ANTONIO INTL AIRPORT      101  71  91  58  91 /   0  -    0   0   0
STINSON MUNI AIRPORT          103  71  94  60  95 /   0  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

RED FLAG WARNING FROM 8 AM TO 10 PM CDT MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BASTROP...CALDWELL...DE WITT...FAYETTE...GONZALES...
LAVACA...LEE...TRAVIS...WILLIAMSON.

&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, Sep 4, 4:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT SUN SEP 4 2011

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING THROUGH
11 PM THIS EVENING ACROSS ALL SOUTH CENTRAL TEXAS DUE TO LOW
RELATIVE HUMIDITIES AND BREEZY NORTHERLY WINDS.

A WIND ADVISORY IS IN EFFECT FOR THE AFTERNOON PERIOD FOR THE EASTERN
PORTION OF SOUTH CENTRAL TEXAS INCLUDING WILLIAMSON...TRAVIS...LEE...
BASTROP...CALDWELL...FAYETTE...GONZALES...LAVACA AND DEWITT
COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A FIRE WEATHER WATCH IS IN EFFECT FROM 7 AM MONDAY MORNING TO
10 PM MONDAY EVENING FOR ALL SOUTH CENTRAL TEXAS DUE TO LOW RELATIVE
HUMIDITY VALUES AND BREEZY NORTHERLY WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hays

When
September 4, 12:00 PM CST to September 7, 12:00 PM CST
Where
Hays forecast zone
Property damage
$6.0 million
Reported by
State Official
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

The Pedernales Bend Wildfire started in Travis County on September 4 behind Tropical Storm Lee and a cold front that brought strong northerly winds. The peak wind at Austin Bergstrom International Airport was 36 mph. The fire burned into Hays County and eventually consumed 6500 acres and destroyed 67 homes.

Wildfire, Travis

When
September 4, 12:00 PM CST to September 7, 12:00 PM CST
Where
Travis forecast zone
Property damage
$6.0 million
Reported by
State Official
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

The Pedernales Bend Wildfire started in Travis County on September 4 behind Tropical Storm Lee and a cold front that brought strong northerly winds. The peak wind at Austin Bergstrom International Airport was 36 mph. The fire burned into Hays County and eventually consumed 6500 acres and destroyed 67 homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349877, 349878.